Actually, it's not an old wives tale.
Narcotic medications are known to produce anticholinergic side effects. The one we hear the most about
is constipation, but anticholinergic effects also include xerostomia -- that's the fancy word for decreased saliva production. Saliva has a protective property for teeth, so over time, the decrease in saliva can lead to an increase in the amount of bacteria we have in our mouths; therefore, we have an increased risk of decay and cavities. Just like any side effect from medication, some people experience dry mouth and some people don't; others may experience a slight reduction in saliva production, that isn't overtly problematic for them, but in the end it still reduces the protection of their teeth and can increase cavities and tooth decay.
Things that can help include drinking plenty of fluids, while avoiding high-sugar drinks; brush and floss frequently; use moisturizing rinses such as Biotene; chew sugarless gum, like Trident, or use sugarless hard candies to promote saliva production; and visit your dentist for cleanings/exams more frequently, so you can address problems in the early stages rather than finding out later you have a major problem.
Hope that helps!
Post Edited (BionicWoman) : 8/22/2008 5:27:38 PM (GMT-6)